I know… it’s been forever since I last wrote. Thanks so much to everyone that’s sent me a message or left a comment checking in. It means so much to me that there are people that check this blog even though it’s been AGES since my last post.
My life is boring these days, which is actually really nice. Around this time last year I was in the States with pneumonia and a couple months of hell in front of me. Today I’m at home playing heads-up poker and the biggest thing I have to complain about is the terrible action.
I’m still on prednisone, so I’m not stable yet. I have a lot of really tired days still, especially when I’ve recently tapered my dosage. Next year, when I finally get off it, I think it’s going to get a lot better for me. I’ll obviously still be limited to some extent thanks to lupus, but I’ll be able to enjoy life without prednisone side effects.
Prednisone is famous for its side effects. If you google it, the Internet is full of horror stories about it. It really is the most amazing and most horrible drug ever.
I’ve definitely had my share of side effects. I have some water retention in my face, so some days my face is puffy. It’s weird because it looks like I’ve gained a lot of weight, but then you look at my body and I’m as skinny as ever. And it’s also weird looking at past pictures of myself and being like, oh, I used to look wayyyy better… I’m not super vain and obsessed with how I look or anything, but I really could do without a fat face. So kinda looking forward to that going away.
What I’m most looking forward to is no more insomnia and no more severe mood swings. The insomnia was worse at the start of the year, but I still get a few nights every month where I can’t sleep. The mood swings suck the most, though. Usually if I’m too tired to do productive things, I still WANT to do them. On moody days, I’m depressed, unmotivated, anxious, restless, and just really unhappy. I never used to feel this way pre-lupus, so I’m assuming it has to be with prednisone and I really hope these days stop once I’m off it.
I’ve had a variety of other short term strange side effects from the drugs. In January I had really nasty peeling skin all over my body. I’m pretty glad that stopped. I also had a month in which I couldn’t stop eating and probably ingested 2 years worth of sugar. I was eating burgers and 3 ice cream sandwiches almost every day, which is really odd for me because I’m usually a really healthy eater. That also passed after January, which is good because I was definitely heading for diabetes at that rate 😛 (although I think prednisone can also cause diabetes, so it would have all made sense)
Earlier this year I had chest tightness and breathing problems, both of which are really scary. This was at the same time as a lot of irregular heartbeats, which was really uncomfortable and unsettling.
I had a really strange period of time when my arms would get pins and needles really fast when I put them in a certain position, and eventually they went numb if I kept them that way. That lasted a couple months and now it doesn’t happen anymore. Another thing that happened recently but doesn’t happen anymore is my hand was shaking when I held a spoon or any other object in mid-air.
Every time I told my husband about one of these strange, annoying, or scary things that my body was doing, he would google them and then announce to me that they were prednisone side effects. Eventually I was like, wtf, is EVERYTHING a prednisone side effect?? And the answer is yes. Everything is a prednisone side effect. Or can be. Prednisone does everything.
I’m down to 2.5mg of the stuff. It can be really tough to go from 2.5mg to 0 for some people, so I’m nervous about when I have to make that step. Overall, though, it’s so nice to be on a lower dose. If things go well in January 2015, I’ll have been on it a full year. I hope my body forgives me for being on it for so long. The long term side effects of it are infinitely worse than any of the short term ones I described, so it’s extremely important for me to get off it ASAP. Wish me luck!